Thursday, July 2, 2015
Intercourse Pain and Contreception
During and following intercourse, I feel a swelling and burning (raw) sensation. It then burns for the next day or two, and would burn to urinate. I have had gnae test carried out but they have come back clear. Could this be related to my contreception - the Depo Provera? Thanks
Pain during intercourse, or dyspareunia, can be the result of several causes. A common cause is vaginal dryness. Infections can also be the culprits. However, in addition to these common causes, the list of other possibilities range from ovarian cysts to vaginal muscle spasms (or vaginismus) to skin conditions affecting the external genitalia to uterine disorders. Depoprovera can cause pain during intercourse, but this is unusual. In fact, the manufacturer states less than one percent of those patients in clinical trials reported dyspareunia as a side effect.
Especially given the many possibilities for this relatively common problem, you need to consult with your physician to determine the cause and proper treatment.
Jeffrey Hunter, DC, DO, FAAFP
Clinical Assistant Professor
College of Medicine
The Ohio State University